Texas, 2017

High Wind in Texas, May 4, 2017

May 4, 2017 · NWS MAF · 1 event in 1 county or zone

Gusty, northeast winds affected Guadalupe Pass behind a strong cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Gusty, northeast winds affected Guadalupe Pass behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 3, 10:17 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, May 3, 10:17 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1217 AM CDT Thu May 4 2017

.DISCUSSION...
See 06Z aviation discussion below.

&&

.AVIATION...
The next few hours will be gusty behind a resurgence of cold air
moving through the area at TAF issuance. Winds will diminish by
09Z and remain light and northerly the remainder of the TAF
period. VFR conditions will remain the next 24 hours.

Hennig

&&

.PREV DISCUSSION... /issued 107 PM CDT Wed May 3 2017/

DISCUSSION...
Cold front currently heading into the Big Bend with gusty
northerly winds and cooler temperatures behind it. Clear skies
with below normal temperatures are expected tonight as a surge of
higher pressure builds into the region. This cool surge will
funnel strong northeast winds through Guadalupe Pass overnight.
A High Wind Warning has been issued for the Pass tonight.

Dry with below normal temperatures are expected Thursday due to
cyclonic northwest flow aloft behind a strong and slow moving
upper level storm system tracking through the Mississippi and Ohio
Valleys.

Friday and Saturday will also be quiet days but warmer as an
upper level ridge moves toward and over the forecast area.

It looks like unsettled weather will finally return to the
forecast area beginning Sunday and continuing through at least
next Tuesday as a large and slow moving upper level storm system
spins across the desert southwest and southern Rockies. This upper
system will send disturbances into the region ahead of it and
interact with the dryline to bring the threat of strong to severe
thunderstorms to the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     51  85  55  89 /   0   0   0   0
Carlsbad                       50  88  55  93 /   0   0   0   0
Dryden                         54  89  58  89 /   0   0   0   0
Fort Stockton                  53  87  59  91 /   0   0   0   0
Guadalupe Pass                 54  82  59  85 /   0   0   0   0
Hobbs                          48  82  53  88 /   0   0   0   0
Marfa                          46  82  46  86 /   0   0   0   0
Midland Intl Airport           52  85  57  89 /   0   0   0   0
Odessa                         52  84  57  89 /   0   0   0   0
Wink                           50  88  57  92 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 3 AM MDT Thursday for Guadalupe
     Mountains.

&&

99/99/10
Hazardous weather outlook, May 3, 11:10 AM MST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
110 PM CDT Wed May 3 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
110 PM CDT Wed May 3 2017 /1210 PM MDT Wed May 3 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High wind conditions are expected through the Guadalupe Pass this
evening. A High Wind Warning is in effect. High profile vehicles
should use caution.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 4, 12:51 AM MST to 1:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692769.